Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 33, NWS Houston/Galveston, TX

March 18, 20085 counties in Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 18, 2008, 12:45 PM CDT for 5 counties in Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2008, 12:45 PM CDT (17:45 UTC)
Expired
Mar 18, 2008, 1:30 PM CDT
In force
45 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Austin County, TX, Brazos County, TX, Grimes County, TX, Waller County, TX, Washington County, TX

The radar

The Ft Hood radar (KGRK), 125 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 10:59 AM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.8 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 463 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
463 m²/s²
0-3 km storm-relative helicity
536 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 11:10 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 18, 11:10 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1110 AM CDT TUE MAR 18 2008

.UPDATE...
UPDATED FOR TORNADO WATCH VALID THROUGH 00Z JUST ISSUED FOR MOST
OF THE FORECAST AREA. THE EXCEPTIONS ARE JACKSON...COLORADO...
WHARTON...AND MATAGORDA COUNTIES. ACARS SOUNDINGS INDICATE THE CAP
WILL BREAK WITH A TEMPERATURE NEAR 80. THE DRY PUNCH IS MOVING
TOWARD THE AREA FROM THE RIO GRANDE. THUNDERSTORMS WERE ALREADY
DEVELOPING AT 16Z ALONG THE INTERSTATE 45 CORRIDOR NORTH OF METRO
HOUSTON.

40

&&

.PREV DISCUSSION... /ISSUED 946 AM CDT TUE MAR 18 2008/

UPDATE...
THE CAP EVIDENT ON THE 12Z CRP SOUNDING EXTENDED NORTHWARD INTO SE
TX THIS MORNING. MODEL SOUNDINGS SUGGEST THE CAP WILL ERODE BY THE
MIDDAY PERIOD...ALTHOUGH THE MODELS DO APPEAR TO HAVE TOO MOIST OF
A PROFILE THIS MORNING. PW/S WERE AROUND 1.4 AND WILL LIKELY GET
INTO THE 1.7 TO 2.0 RANGE LATER THIS AFTERNOON. THE SEVERE WEATHER
THREAT STILL EXISTS WITH THE SOUNDING SITES SHOWING HELICITY
VALUES CLOSE TO 625 THIS MORNING. EXPECT THE CAP TO ERODE BY THE
EARLY AFTERNOON. A FEW BREAKS WILL DEVELOP IN THE CLOUD COVER AND
HELP CAPE VALUES TO RISE...ALSO.

THE IMMEDIATE CONCERN IS THE SURFACE WINDS. WILL ISSUE A WIND
ADVISORY VALID THROUGH 4 PM. THE NEXT CONCERN IS THE SEVERE
THREAT. THE THINKING CURRENTLY IS THAT THUNDERSTORMS...AND THE
SEVERE THREAT...WILL BEGIN DEVELOPING BY THE MIDDAY PERIOD. THE
LATEST NAM INDICATES THAT THE SYSTEM WILL BE SLOWER AND THAT THE
COLD FRONT WILL NOT PUSH THROUGH INTO THE HOUSTON METRO AREA
UNTIL SOMETIME BETWEEN 00 AND 03Z. THE GFS IS A BIT FASTER.

WILL MAKE A FEW ADJUSTMENTS FOR TIMING AND TO ADD THE WIND
ADVISORY. OTHERWISE...THE CURRENT FORECAST IS ON TRACK.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      77  48  68  41  72 /  90  60   0   0   0
HOUSTON (IAH)              76  51  67  44  72 /  90  50   0   0   0
GALVESTON (GLS)            75  55  67  51  67 /  90  50   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
     TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...40
AVIATION/MARINE...47
Hazardous weather outlook, Mar 18, 4:15 AM CDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
415 AM CDT TUE MAR 18 2008

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-190915-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
415 AM CDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...MODERATE RISK OF SEVERE THUNDERSTORMS FOR SOUTHEAST TEXAS...

.TODAY AND TONIGHT...

THERE IS A THREAT OF SEVERE STORMS AND HEAVY RAINFALL ON TODAY AS
A STRONG UPPER LEVEL STORM SYSTEM MOVES ACROSS THE STATE. THE
THREAT FOR SEVERE WEATHER WILL INCREASE DURING THE LATE MORNING
AND AFTERNOON HOURS TODAY AND CONTINUE INTO THE LATE AFTERNOON.
THE VERY STRONG JET STREAM WINDS...ABUNDANT MOISTURE...LIFT FROM
THE APPROACHING STORM SYSTEM...AND EVENTUALLY THE COLD FRONT WILL
LEAD TO THE POSSIBILITY OF SEVERE THUNDERSTORMS DEVELOPING INTO A
SQUALL LINE. THREATS WILL RANGE FROM ISOLATED TORNADOES AND LARGE
HAIL AHEAD OF THE COLD FRONT...TRANSITIONING OVER TO DAMAGING
WINDS WITH THE ARRIVAL OF THE SQUALL LINE. THE MAIN THREAT PERIOD
WILL BE BETWEEN MID MORNING TO LATE AFTERNOON. HEAVY RAINFALL
WILL BE POSSIBLE WITH WIDESPREAD AMOUNTS OF 1 TO 3 INCHES LIKELY
AND ISOLATED ACCUMULATIONS UP TO 4 INCHES POSSIBLE.

MINOR COASTAL FLOODING IS POSSIBLE AT HIGH TIDE TIMES DUE TO ABOVE
NORMAL TIDE LEVELS. THIS WILL TRANSLATE TO ABOUT 2 FEET ABOVE
NORMAL ACROSS BEACH FRONT AREAS AND 2 TO 3 FEET ABOVE NORMAL ALONG
THE BAY SHORE LINES.

.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 9:32 AM CDTWind AdvisoryHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more21 hr
Mar 18, 3:53 PM CDTSpecial Marine WarningHGX2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.